Doctors have warned of the dangers of “alternative” therapies for children.
The boy had a range of symptoms, including vomiting, constipation, weight loss and loss of appetite. Doctors revealed he had high levels of calcium and vitamin D in his blood.
The mother said she had previously consulted a naturopath who recommended her son to take 12 holistic supplements, including calcium, vitamin D, cod liver oil, camel milk, silver, zinc and epsom bath salts.
Doctors said the supplements the boy was taking were the most likely explanation for his symptoms.
“His parents were devastated that something they had given to their son with good intent had made him so unwell,” the authors of the journal wrote.
“The police became involved to investigate the naturopath who had advised the therapies.”
The young boy was treated with medications to reduce his calcium levels and he made a full recovery two weeks later.
“Many families view these therapies as safer ‘natural’ options,” the authors state.
“But as this case demonstrates, there can be significant adverse effects, which may go unrecognised due to lack of monitoring, recognition and experience with these therapies.
“There are many reported cases of complications, including fatalities, and probably many others, which are not reported to medical practitioners or recognised as being attributable to these.”
Commenting on the study, Dr Helen Webberley, the dedicated GP for www.oxfordonlinepharmacy.co.uk told The Huffington Post UK: “Medical treatments prescribed by a qualified doctor and dispensed by a trained pharmacist have been through thorough regulatory processes for two key reasons, the first is to make sure that they are safe to be taken by the person for whom they have been prescribed and the second, is to make sure that there are no negative interactions with any other co-existing medical conditions or medication.
“The worry with alternative therapies is that they have not undergone this thorough testing and the evaluation and subsequent recommended prescription is not administered by a medically qualified practitioner.
“This case really shows how dangerous it can be to subject vulnerable people such as children and the elderly to medication and therapy that they may not fully be able to consent to and understand. Many people are desperate to find health solutions to their problems but we do need to be aware of the risks involved.”
Complementary and alternative medicines use is highly prevalent among children with chronic illnesses, including autism, for a number of reasons, the BMJ reported.
These can include dissatisfaction with conventional treatment, the belief that alternative therapists consider the more emotional and psychological aspects of care, and parents having a greater sense of empowerment by choosing what treatments to give their child.